Alert archive / Kentucky / River Flood Warnings in 2011

River Flood Warning 32, NWS Paducah, KY

April 10, 2011Ballard County, McCracken County, Kentucky; Massac County, Pulaski County, Illinois

NWS Paducah, KY issued this river flood warning at Apr 10, 2011, 7:36 PM CDT for Ballard County, McCracken County, Kentucky; Massac County, Pulaski County, Illinois. It took effect at Apr 11, 2011, 9:52 PM CDT. It was in force for 54 days.

The area

The counties it named.

The facts

Issued
Apr 10, 2011, 7:36 PM CDT (00:36 UTC)
In effect from
Apr 11, 2011, 9:52 PM CDT
Expired
Jun 5, 2011, 4:15 AM CDT
In force
54 days
Issued by
NWS Paducah, KY
Flood severity
Minor

Counties Massac County, IL, Pulaski County, IL, Ballard County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 13 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this river flood warning went out at Apr 10, 7:20 PM CDT, 16 minutes earlier.

Area forecast discussion, Apr 10, 7:20 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
720 PM CDT SUN APR 10 2011

.UPDATE...
UPDATED AVIATION SECTION FOR 00Z TAF ISSUANCE.  NO CHANGES TO
DISCUSSION PORTION.

&&

.SHORT TERM.../TONIGHT THROUGH WEDNESDAY NIGHT/
MAIN CHALLENGE IN THE SHORT TERM WILL BE TIMING...POPS...QPF...ETC
WITH THE PASSAGE OF A STRONG COLD FRONT LATE TONIGHT INTO MONDAY.

AS A STORM SYSTEM LIFTS NORTHEAST OUT OF THE CENTRAL PLAINS
TODAY...IT WILL DEEPEN RAPIDLY AS IT MOVES FROM SOUTHWEST MINNESOTA
AT 12Z TO NORTHERN WISCONSIN AT 00Z TO WELL NORTH OF THE GREAT LAKES
BY 12Z MONDAY. THIS WILL CAUSE THE FORWARD PROGRESS OF ITS ASSOCIATED
COLD FRONT WILL BE SOMEWHAT SLOWER. AS A RESULT...HAVE SHIFTED POPS
SLIGHTLY BACK TO THE WEST TONIGHT. DUE TO THE LOW BECOMING
VERTICALLY STACKED AND THE FRONTAL BOUNDARY EXPECTED TO
OCCLUDE...THE CHANCES FOR SEVERE WEATHER WILL BE LIMITED TO THE
SLIGHT CATEGORY OVER ALL EXCEPT THE SOUTHEAST THIRD OF OUR CWA
TONIGHT.

AS A SECONDARY H5 TROUGH DIGS SOUTHEAST TOWARD OUR CWA ON MONDAY...IT
WILL SERVE TO INDUCE A DEFORMATION ZONE ALONG AND JUST NORTHWEST
OF THE FRONTAL BOUNDARY WHICH WILL KEEP BETTER CHANCES OF PRECIP
OVER OUR CWA LONGER...SO BUMPED UP POPS ACCORDINGLY. BY 00Z
TUESDAY (7 PM MONDAY) THE MAIN PRECIP SHIELD WILL HAVE MOVED EAST
OF OUR CWA...BUT IN THE WRAP AROUND MOISTURE AND CYCLONIC FLOW
ALOFT...A FEW SHOWERS ARE POSSIBLE MONDAY EVENING OVER THE NORTHEAST
HALF OF THE CWA.

HIGH PRESSURE IN THE SYSTEMS WAKE WILL KEEP THE REGION DRY THROUGH
AT LEAST WEDNESDAY NIGHT AND BRING TEMPERATURES BACK DOWN TO NEAR
NORMAL READINGS FOR THIS TIME OF YEAR.

.LONG TERM.../THURSDAY THROUGH SUNDAY/
BY 12Z THURSDAY...A LOW WILL BE SITUATED OVER WESTERN OK/TX. THE LOW
IS PROGGED TO MOVE NORTHEAST THROUGHOUT THE DAY AND END UP OVER
EASTERN KS OR OK BY 00Z FRIDAY. WITH THE SYSTEM STILL TO OUR WEST AT
THIS POINT...SHOULD NOT SEE MUCH IN THE WAY OF PRECIPITATION DURING
THE DAY ON THURSDAY. IN THE EVENING...THE GFS REALLY SHOWS THE LOW
RAPIDLY DEEPENING AND MOVING INTO NORTHWEST MO...AND THE ECMWF IS
NOT TOO FAR OFF FROM THAT SCENARIO...JUST NOT AS WOUND UP WITH THE
LOW. BOTH MODELS INDICATE RAIN MOVING INTO THE WESTERN SECTIONS
DURING THE EVENING AND OVERSPREADING THE REST OF THE AREA OVERNIGHT.

NOW...WHILE THE GFS PLOWS A FRONT THROUGH THE AREA DURING THE
OVERNIGHT HOURS ON THURSDAY INTO FRIDAY MORNING...THE ECMWF IS MUCH
SLOWER AND MOVES THE FRONT THROUGH DURING THE DAY ON FRIDAY. THE GFS
REALLY BOMBS OUT THE SFC LOW AS IT SLOWLY MOVES IT NORTHEAST ON
FRIDAY...WHILE THE ECMWF CONTINUES TO BE NOT AS ROBUST WITH THE
DEEPENING BUT ACTUALLY HAS A SIMILAR TRACK. IF THE ECMWF IS
RIGHT...WE WOULD SEE A BETTER CHANCE FOR PRECIP ON FRIDAY GIVEN THE
FRONTAL PASSAGE...WHILE THE GFS WOULD INDICATE MORE WRAP AROUND
PRECIP. THE 12Z GFS HAS US DRY SLOTTED ON FRIDAY...SO CONFIDENCE FOR
FRIDAY IS NOT HIGH AT THIS POINT. THIS WRAP AROUND PRECIP COULD
CONTINUE INTO FRIDAY EVENING AS WELL...FOR MAINLY NORTHERN AND
EASTERN AREAS. HOWEVER IT LOOKS VERY LIGHT TO MINIMAL AS FAR AS QPF.

THIS LOW WILL BE SLOW TO PULL OUT OF THE AREA...SO SOME LINGERING
PRECIP MIGHT BE POSSIBLE ACROSS THE NORTHERN SECTIONS ON
SATURDAY...BUT MAINLY CLOUDINESS WILL BE THE MAIN LINGERING FACTOR
IN MOST PLACES...WITH DRY WEATHER EXPECTED ON SUNDAY.

ANOTHER FACTOR OVER THE EXTENDED PERIOD IS THE AMOUNT OF WIND THAT
WILL LIKELY DEVELOP DUE TO THIS DEEPENING LOW. EVEN THE ECMWF WHICH
DOES NOT INDICATE NEARLY AS WOUND UP A SYSTEM AS THE GFS...STILL
INDICATES A FAIRLY TIGHT GRADIENT WHICH WILL RESULT IN STRONG
GRADIENT WINDS DURING THE PERIOD. WINDS SHOULD START CRANKING UP
THURSDAY NIGHT AND NOT LET UP UNTIL ABOUT SUNDAY. SUSTAINED SOUTH TO
SOUTHWEST WINDS AT LEAST 15 TO 25 MPH OR HIGHER WILL BE
LIKELY...WITH HIGHER GUSTS.

TEMPS WILL BE TRICKY IN THE EXTENDED DUE TO CLOUD COVER/PRECIP AND
TIMING OF THE FRONT. SOME PRETTY COLD AIR FILTERS DOWN IN BEHIND
THIS SYSTEM FOR SATURDAY NIGHT AND INTO SUNDAY...WITH THE GFS
SUGGESTING 850MB TEMPS DROP TO -5 DEG C. BUT THE ECMWF IS NOT AS
COLD.

&&

.AVIATION...
VFR CONDITIONS AND S TO SW WINDS AT 10 TO 20 KTS WITH SOME GUSTS IN
THE 20 TO 30 KT RANGE WILL CONTINUE OVERNIGHT.  SHRA AND TSTMS ARE
EXPECTED TO SPREAD EAST ACROSS THE TAF SITES FROM MIDNIGHT ON...WITH
PRECIP CONTINUING THROUGH MUCH OF THE DAY MONDAY.  ISOLATED SEVERE
STORMS WILL BE POSSIBLE WITH STRONG WINDS...HAIL AND HEAVY RAINFALL
OVERNIGHT.  MVFR CIGS AND VSBYS POSSIBLE WITH SHRA AND TSTMS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

CW/JAP
Hazardous weather outlook, Apr 10, 6:55 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
655 PM CDT SUN APR 10 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
655 PM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

...A SLIGHT RISK OF THUNDERSTORMS COVERS THE ENTIRE QUAD STATE
REGION LATE TONIGHT...

.DAY ONE...TONIGHT

THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL BE LIKELY
TONIGHT...MAINLY FROM AROUND MIDNIGHT TO 4 AM OVER SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS...THEN FROM 4 AM TO THROUGH AROUND
SUNRISE OVER FAR SOUTHEAST ILLINOIS...WESTERN KENTUCKY AND
SOUTHWEST INDIANA. DAMAGING WIND GUSTS WILL BE THE MAIN CONCERN
WITH THESE STORMS...THOUGH HAIL UP TO AROUND AN INCH IN DIAMETER
AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SEVERE THUNDERSTORMS MAY BE ONGOING EARLY MONDAY OVER
THE PENNYRILE REGION OF WESTERN KENTUCKY. DAMAGING WIND GUSTS
WILL BE THE MAIN CONCERN WITH THESE STORMS...THOUGH HAIL UP TO
AROUND AN INCH IN DIAMETER AND ISOLATED TORNADOES WILL ALSO BE
POSSIBLE.

MODERATE TO OCCASIONALLY HEAVY RAINS WILL ALSO BE POSSIBLE OVER
MUCH OF THE REST OF THE REGION DURING THE DAY MONDAY...EVEN AFTER
THE SEVERE THUNDERSTORM RISK ENDS EARLY MONDAY MORNING.

THUNDERSTORMS ARE AGAIN FORECAST WEDNESDAY NIGHT THROUGH FRIDAY.
THERE IS SOME POTENTIAL FOR SEVERE THUNDERSTORMS... ESPECIALLY
IN THE THURSDAY NIGHT AND FRIDAY TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE TONIGHT INTO EARLY MONDAY. PLEASE
SEE INFORMATION ABOVE FOR TIMING CONCERNS. SPOTTER ACTIVATION MAY
BE REQUIRED AGAIN LATER NEXT WEEK.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:36 PM CDTRiver Flood WarningPAHHenderson, Union38 days
Apr 10, 7:36 PM CDTRiver Flood WarningPAHUnion42 days
Apr 10, 7:36 PM CDTRiver Flood WarningPAHCrittenden, Union51 days
Apr 10, 7:36 PM CDTRiver Flood WarningPAHMcCracken53 days
Apr 11, 2:11 PM CDTRiver Flood WarningPAHMuhlenberg49 days
Apr 11, 2:42 PM CDTAreal Flood AdvisoryPAHCalloway, Christian, Graves, Marshall, Trigg3 hr
Apr 11, 5:57 PM CDTAreal Flood AdvisoryPAHFranklin, Gallatin, Hamilton, Johnson, Pope, Saline and 2 more4 hr

Nearby

River Flood Warnings in Kentucky, 2011River Flood Warnings in Illinois, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.